Stress is a major factor when it comes to headaches, and because of our hectic lives the stress can build to extreme levels. With everything we have to worry about, our job, our family, and our health, it’s no wonder most medicine cabinets are stocked full of various painkillers. We’re busy on-the-go people and don’t have time for a headache. So we’ll take what we imagine to be the quickest approach to relieve our pain which is usually drugs. Then whenever the headache returns it’s simply a matter of reaching in and pulling out some more drugs from the medicine cabinet.
If you only have a headache once in a great while, this may actually be an understandable approach. But if you use painkillers too often they can have some rather surprising and unpleasant consequences.
Headaches caused by the overuse of painkillers are referred to as rebound headaches and are all too common. About two-thirds of all chronic headaches are worsened or caused by the use of pain medications that are created to relieve them. If you use painkillers too often your body can become used to them. Eventually, the headaches are actually caused by the very pain medication that is supposed to relieve them. You are suffering with a headache, take a couple of pain pills, the headache goes away, so you stop taking the pain pills. Then, once the effect of the painkillers wears off the headache comes right back. It’s a vicious cycle caused by the overuse of pain medications.
And it’s not just prescription medications that are the culprits. You may think that it couldn’t possibly happen to you because you’re only taking mild over-the-counter painkillers, and not those strong prescription drugs. However, any drug taken often enough can cause the problem, whether prescription or over-the-counter.
All painkillers have side effects and everyone knows this. Some of these side effects can even be worse than the actual headache pain. However, most people are unaware that these very medications that were created to relieve pain can actually cause pain. And the only way to stop it is to discontinue its usage.
However, when you stop using the medication there can be some pretty severe withdrawal symptoms that may actually wind up causing the headache pain to intensify for a few days, a few weeks, and sometimes even for a few months. In severe cases it can require you to take other medication to help with the withdrawal symptoms. Or in extreme cases it may even require hospitalization. The withdrawal process can be a very unpleasant experience to say the least. It is usually a good idea to consult a qualified doctor before discontinuing the use of painkillers.
Limiting the amount of painkillers you consume can help ensure you don’t end up with rebound headaches. If you’re going to take them, take them only occasionally and don’t make it a regular habit. A better approach is to find safe and natural ways to stop your headaches instead of relying on medications that can be dangerous, addictive, and even cause or intensify the pain symptoms.